Bronchial infection antibiotics 'could lead to heart issues'
Antibiotics commonly used to treat bronchial infections can increase the risk of abnormal heart beats and sudden death, a study has found.
Experts point out that the chances of any one individual dying after taking one of the drugs is tiny, and patients should not be unduly worried.
However, at the population level, the statistically significant effect "may not be negligible", say the researchers.
The macrolide family of antibiotics includes the three popular medicines azithromycin, clarithromycin and erythromycin.
Scientists found that all were associated with an increased risk of sudden heart death or potentially life-threatening rapid heart beats called ventricular tachyarrhythmias.
The Chinese team analysed data from studies conducted between 1966 and 2015, comparing patients given macrolides and other antibiotics, or those not treated with antibiotics at all.
Use of macrolides accounted for an additional 118 ventricular tachyarrhythmias or related sudden deaths per million antibiotic treatment courses.
Taking the drugs was also associated with 36 additional sudden heart deaths from other causes, and 38 additional deaths due to cardiovascular disease.
Dr Su-Hua Wu, one of the study authors from Sun Yat-Sen University in Guangzhou, China, said: "The absolute risks of sudden cardiac death and cardiac death are small, so it should likely have limited effect on prescribing practice.
"However, given that macrolides are one of the most commonly used antibiotic groups and millions of patients are prescribed these drugs annually, the total number of sudden cardiac deaths or ventricular tachyarrhythmias and cardiac deaths may not be negligible."
Macrolides are widely prescribed for respiratory infections and some sexually transmitted diseases.
The findings are published in the Journal of the American College of Cardiology.
In an accompanying editorial in the journal, Dr Sami Viskin, from Tel Aviv University in Israel, pointed out that just one in 8,500 patients treated with a macrolide antibiotic might suffer a serious abnormal heart rhythm event.
The likelihood of dying was only one in 30,000.
Warning of the consequences of over-reacting to the research, he added: "Today, when antimicrobial resistance represents a major threat to global health and new treatment options are frighteningly few, losing an entire class of antibiotics would represent a major setback in the fight against infections. Furthermore, it takes years to fully understand the consequences of a drug's disappearance."
British expert Dr Yalda Jamshidi, from the Cardiovascular and Cell Sciences Institute at St George's University Hospital Foundation Trust in London, said: "The study .. supports a well-established phenomenon of drug-induced cardiac arrhythmias as a potential side effect of some cardiac and non-cardiac drugs.
"The current study provides a robust estimate of the arrhythmia risk associated with macrolide antibiotic treatment, but shouldn't be seen as a reason for patients on these drugs to worry.
"Careful monitoring of patients by clinical examination and by performing an electrocardiogram could increase the chance to diagnose and treat any serious arrhythmia as early as possible.
"In addition, clinicians prescribing these drugs should also look for the presence of additional risk factors such as low potassium levels, female gender and drug interactions, which can increase the potential arrhythmia risk.
"Finally, as the authors correctly say, their study has the limitation of being a retrospective analysis and further large randomised control trials are needed to confirm these findings."